Hail, Knox
- When
- October 6, 12:34 AM CST to 12:39 AM CST
- Where
- Knox County, 1 mi N of Abingdon
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.815, -90.400
An approaching cold front triggered scattered showers and thunderstorms across west-central Illinois during the pre-dawn hours of October 6th. A few of the cells produced hail, with the largest stones up to the size of nickels being reported near Abingdon in Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front triggered scattered showers and thunderstorms across west-central Illinois during the pre-dawn hours of October 6th. A few of the cells produced hail, with the largest stones up to the size of nickels being reported near Abingdon in Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 5, 10:57 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1157 PM CDT WED OCT 5 2016 .UPDATE... Issued at 901 PM CDT Wed Oct 5 2016 Another upper-level disturbance will approach the area overnight. WAA/isentropic ascent of this feature will develop showers/storms in the vicinity of the nearly stationary surface frontal boundary that extends from the southern Plains into northern Ontario. Finally starting to get some radar returns from the convective looking mid cloud deck over Iowa and Missouri. Most guidance suggests these trends should persist through the night, with western portions of the forecast area at risk for rainfall by Thursday morning. Have updated PoPs for the latest trends, mainly a slower arrival of the rainfall threat. Otherwise, only minor tweaks are needed to the hourly trends. && .SHORT TERM...(This evening through Thursday) ISSUED AT 240 PM CDT Wed Oct 5 2016 The front out to the west should remain there as the next storm system develops over the southern Plains before moving to the northeast along the boundary, bringing showers and thunderstorms back into the Midwest. For this evening, warmer overnight lows as increasing clouds and southerly winds work in tandem to keep the temps from dropping too much in the early morning hours. Models point to the wave moving up from the SW increasing the pops from the SW northeastward, particularly NW of the IL River valley after midnight and into the morning hours. The pops will remain in place through tomorrow, particularly to the west of the I-55 corridor. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 240 PM CDT Wed Oct 5 2016 Showers and thunderstorms will be ongoing Thursday evening in northwestern parts of the CWA, mainly northwest of I-55, with the highest pops being northwest of the Illinois river during the overnight hours. As the frontal system moves east through the CWA late Thursday night/early Friday morning, precip will gradually diminish with only a slight chance of precip expected during the day Friday and Friday evening. Behind this front, high pressure will build into the area for the weekend, reaching the Great Lakes by Sunday afternoon. This high pressure will reach the eastern parts of the Great Lakes by Monday afternoon with the actual surface ridge pushing into the east coast. By the middle of the week another weather system will move out into the plains toward the area. Models are similar with the upper level flow becoming more southwesterly, but differences are there with the timing of the next wave and any frontal system on the surface. So will not make any adjustments to the model blended grids for mid week. Temps will be above normal for the eastern half of the CWA Friday as the front should be making its way through the area. Then as the high pressure builds into the region for the weekend, temps will turn cooler/below normal for the weekend. As the high pressure slides east the beginning of next week, temps will once again rise to above normal, with highs in the middle to upper 70s by Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1155 PM CDT Wed Oct 5 2016 Another predominantly VFR 06Z TAF period is anticipated across the central Illinois terminals. A disturbance will track west of the area tonight into Thursday, and will be accompanied by a showers/storms. However, moisture is lacking and coverage is expected to be too low to go above a VCTS mention. The more eastern terminals, KDEC & KCMI, should remain completely dry. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...Bak SHORT TERM...HJS LONG TERM...Auten AVIATION...Bak
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 330 PM CDT WED OCT 5 2016 ILZ027>029-036-037-040-041-047>050-061100- CASS-FULTON-KNOX-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-SCOTT-STARK- TAZEWELL- 330 PM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE PRIMARILY AFTER MIDNIGHT. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED, A FEW STORMS LATE TONIGHT COULD CONTAIN SOME HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. ILZ030-031-038-042-043-051-061100- DE WITT-LOGAN-MARSHALL-MCLEAN-SANGAMON-WOODFORD- 330 PM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT, BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. ILZ044>046-052>057-061-061100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 330 PM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT, BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY, PRIMARILY IN THE MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. ILZ062-063-066>068-071>073-061100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 330 PM CDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MILLER
The Quad Cities radar (KDVN), 90 km away, was scanning. The volume nearest the first event began at 06:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661289.